Alert archive / Kentucky / Special Weather Statements in 2018
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Apr 14, 2018, 9:21 AM CDT for Metcalfe County, Monroe County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2018, 9:21 AM CDT (14:21 UTC)
- Expired
- Apr 14, 2018, 10:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Louisville, KY
Counties Metcalfe County, KY, Monroe County, KY
The radar
The Nashville radar (KOHX), 111 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WWUS83 KLMK 141421
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
921 AM CDT SAT APR 14 2018
KYZ064-074>077-081-141500-
Metcalf-Monroe-Cumberland-Barren-Adair-Green-
921 AM CDT SAT APR 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREEN...
MONROE...WESTERN CUMBERLAND...EASTERN BARREN...METCALFE AND WESTERN
ADAIR COUNTIES...
At 921 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Glasgow to 6 miles north
of Lafayette. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Tompkinsville, Edmonton, Leslie, Gamaliel, Fountain Run, Pickett,
Curtis, Node, Gum Tree and Blythe.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3663 8597 3665 8595 3669 8596 3715 8581
3722 8537 3719 8535 3722 8532 3723 8529
3661 8550
TIME...MOT...LOC 1421Z 271DEG 34KT 3711 8589 3662 8605
$$
RJSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Apr 14, 8:27 AM CDT, 54 minutes earlier.
Area forecast discussion, Apr 14, 8:27 AM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Louisville KY 927 AM EDT Sat Apr 14 2018 .Forecast Update... Issued at 925 AM EDT Sat Apr 14 2018 Showers and storms are slowly progressing eastward across the region this morning. Along the leading edge is currently where most of the lightning activity is at this time, though there are a few strikes back in the stratiform rain. A stronger line has formed across south central KY and resulted in a 46 mph wind gust in Todd county KY. This line will be closely monitored for any intensification. Isolated damaging wind gusts are the main concern. The forecast grids were updated to bring the more widespread rain in a bit quicker than earlier forecast. Temps were also adjusted based on current trends. && .Short Term...(Today through Sunday) Issued at 325 AM EDT Sat Apr 14 2018 ...Isolated Flooding, Strong Storms Possible Saturday Afternoon Into Sunday Morning... Main concern going into the weekend will be isolated flooding and severe weather. The threats are broken up into their respective categories and addressed in more detail. **Flood Threat** The latest 00z suite of models have some differences regarding QPF output and location, which make addressing the potential flooding areas difficult. However, there is good agreement that the heaviest rain will fall this afternoon into Sunday morning as a second surge of moisture/convection pushes northward from AL/MS/TN. The NAM is slower with the progression of the 500mb low and associated precipitation, but has some very impressive totals across southwestern portions of the CWA near Bowling Green, with narrow swaths approaching 6 inches of rain by Sunday afternoon. The ECMWF is more in line with the heaviest axis of precipitation, but keeps totals much lower, generally topping out around 3" to 3.5". Meanwhile, the GFS/GEFS and Canadian models show the higher axis of precipitation closer to the Lake Cumberland and Kentucky Bluegrass region, though overall amounts are much less, generally between 2 to 3 inches. Flash Flood Guidance (FFG) remains fairly high across the region, thanks to the dry stretch of weather we've had lately. The OHRFC 1hr FFG is generally between 2" to 2.5", while 3hr/6hr FFG is generally between 3" to 3.5". The lowest FFG in the region is near the Lake Cumberland area, where 1hr FFG is around 1.5" to 2", and 3hr/6hr are closer to 2" to 2.5". The concern for flash flooding arises from training thunderstorm potential, as the orientation of the front/moisture plume and storm motion vectors coincide in a SSW to NNE direction. Given the FFG values, however, most areas in the CWA should be able to avoid any flash flood issues, though localized problems are certainly possible where thunderstorm training occurs. Some river flooding issues may arise by the end of the weekend, depending on where the heaviest axis of rain sets up. River ensemble forecasts and OHRFC forecasts show some rivers reaching action stage and minor flood stage in south-central Kentucky. After coordinating with local offices, have decided to not hoist a flood or flash flood watch for the area. At this time, it appears most flooding issues will be isolated and not widespread enough to warrant a watch. **Severe Threat** Some models show some partial clearing and drying in western KY/IN and southern IL this afternoon, leading to a slight destabilization of the air mass. A weakening surface low with a trailing cold front will begin moving into central IL this afternoon, keeping much of the lower Ohio Valley locked into the warm sector. High-res models hint at the potential for storms to develop along and ahead of the cold front and move into parts of southern Indiana and north-central Kentucky late in the afternoon and early evening. While shear profiles will be strong within the warm sector, model soundings show quite a bit of warm air between 900mb-800mb ahead of the cold front, and this may prevent storms from firing off. Should storms fire off, main threat with them would be isolated damaging winds. Can't rule out an isolated tornado, but given that model soundings show a lot of veering-backing-veering wind signatures, imagine any rotating updrafts would have a hard time sustaining themselves, thus keeping the tornado threat very low. Another area of marginal concern is south-central Kentucky. Some models move a second line of showers and thunderstorms into that area late Saturday afternoon and evening, where shear profiles will be supportive of organized convection. Instability will be the limiting factor, though, and should keep things from getting out of hand. Main threat in this area would be isolated damaging winds and perhaps a quick spin-up tornado in bowing segments of linear convection. Dry slot begins to work in late Sunday morning and early afternoon, and will gradually shut down precipitation from west to east. Low level moisture may keep the area locked in strato-cu for the rest of the day, but a few peeks of sunshine certainly remain possible. .Long Term...(Sunday night through Friday) Issued at 335 AM EDT Sat Apr 14 2018 Wrap around precipitation from the upper level low will begin to swing into the region Sunday evening. While moisture depth will be limited, steep low level lapse rates within the sounding profile may help to develop scattered "popcorn" showers Sunday evening through Monday morning. Models vary on temperature profiles, with the GFS/Canadian leaning toward precipitation being mainly rain, while the NAM would suggest mostly snow with a below freezing profile. Will take a blended solution approach and have both snow/rain possible for now. The snow or rain/snow showers should taper off late Monday morning, but most of the Monday will be a raw, cold day. Raw model output keeps most areas in the low to mid 40s for the afternoon, and with low level moisture locked in around 850mb, strato-cu will keep most folks from seeing the sun at all. Clouds will clear out Monday night, and temperatures will drop close to the freezing point. By Tuesday, a warm front will lift into the region and temperatures will surge into the 60s. Wednesday will be even warmer with temperatures climbing into the 70s, though a cold front will move through the region Wednesday afternoon and usher in cooler air. We could have some showers develop along and ahead of the front, but most models show this being a pretty dry front. The bigger impacts will be the cooler temperatures, as we'll have to watch for frost/freeze potential toward the end of the week. && .Aviation...(12Z TAF Issuance) Issued at 645 AM EDT Sat Apr 14 2018 Line of weakening convection continues to push slowly eastward into southwest IN and western KY. The cold pool is starting rush out ahead of the convection and the overall trend in the convection looks to diminish through the morning hours as it slides east. Based on current forecast, the best chances for rain this morning will be at KHNB/KSDF/KBWG. Cold outflow will likely impact KSDF in the 14/1115-1130Z time frame, with KBWG perhaps seeing some cold outflow in the 14/1300-1330 time frame. KHNB already has seen the cold outflow and their winds, while currently NW are expected to shift back to the southwest in the next few hours. Some rain may impact the KLEX terminal by late morning. A break in the activity still looks on target for the early afternoon hours, followed by convective redevelopment. Strength and coverage of followup convection will be dependent on how much clearing, if any, takes place. Additional rounds of convection are likely this evening as the cold front pushes through the region. Southwest winds will be gusty today with sustained speeds of 10-15kts and occasional gusts of 25-30kts being possible. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...EER Short Term...DM Long Term....DM Aviation.....MJ
Hazardous weather outlook, Apr 14, 2:43 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 343 AM EDT Sat Apr 14 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-150745- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 343 AM EDT Sat Apr 14 2018 /243 AM CDT Sat Apr 14 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible today and tonight ahead of an approaching cold front. Some of these storms today could be strong with gusty winds and heavy rainfall. Minor flooding issues may develop late Saturday night in locations that see repeated storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rain from showers and storms Saturday night into Sunday morning may result in minor river flooding which could linger into early parts of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this weekend. DM
In the hours before
Special weather statement, Apr 14, 6:39 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
639 AM CDT SAT APR 14 2018
KYZ026-061-070-141215-
Logan-Butler-Ohio-
639 AM CDT SAT APR 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...BUTLER AND OHIO
COUNTIES...
At 638 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Central City to
near Dunmor to 6 miles northeast of Guthrie. Movement was northeast
at 60 mph.
Wind gusts of 40 to 50 mph are possible with these storms.
Locations impacted include...
Russellville, Hartford, Morgantown, Anderson, Casey, Beaver Dam,
Lewisburg, Fordsville, Mchenry and Rockport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3707 8702 3707 8694 3711 8689 3714 8693
3722 8690 3727 8698 3734 8700 3770 8674
3766 8664 3762 8664 3755 8658 3756 8659
3757 8663 3757 8664 3755 8667 3740 8662
3738 8657 3701 8667 3664 8699 3664 8706
TIME...MOT...LOC 1138Z 213DEG 60KT 3725 8702 3701 8700 3671 8707
RJSSpecial weather statement, Apr 14, 8:07 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
807 AM CDT SAT APR 14 2018
KYZ061-062-070>073-141345-
Warren-Logan-Simpson-Allen-Edmonson-Butler-
807 AM CDT SAT APR 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LOGAN...
SIMPSON...WEST CENTRAL ALLEN...SOUTHEASTERN BUTLER...WARREN AND
CENTRAL EDMONSON COUNTIES...
At 806 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northwest of Memphis Junction to
near Springfield. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Bowling Green, Russellville, Morgantown, Brownsville, Plum Springs,
Crestmoor, Memphis Junction, Mount Victor, Auburn and Adairville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3665 8659 3665 8696 3720 8671 3726 8612
3665 8642 3665 8651 3663 8656
TIME...MOT...LOC 1306Z 255DEG 34KT 3703 8670 3658 8691
RJSSpecial weather statement, Apr 14, 8:41 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
841 AM CDT SAT APR 14 2018
KYZ062-071>074-141430-
Warren-Simpson-Allen-Edmonson-Barren-
841 AM CDT SAT APR 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SIMPSON...
ALLEN...EASTERN WARREN...BARREN AND SOUTHEASTERN EDMONSON COUNTIES...
At 841 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Brownsville to near
Portland. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Bowling Green, Glasgow, Scottsville, Cave City, Smiths Grove, Park
City, Oakland, Fountain Run, Chalybeate and Red Cross.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3665 8652 3716 8632 3715 8592 3716 8576
3714 8578 3711 8576 3702 8575 3677 8589
3672 8598 3666 8595 3663 8597
TIME...MOT...LOC 1341Z 272DEG 33KT 3711 8631 3665 8651
RJSSpecial weather statement, Apr 14, 9:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
921 AM CDT SAT APR 14 2018
KYZ064-074>077-081-141500-
Metcalf-Monroe-Cumberland-Barren-Adair-Green-
921 AM CDT SAT APR 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREEN...
MONROE...WESTERN CUMBERLAND...EASTERN BARREN...METCALFE AND WESTERN
ADAIR COUNTIES...
At 921 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Glasgow to 6 miles north
of Lafayette. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Tompkinsville, Edmonton, Leslie, Gamaliel, Fountain Run, Pickett,
Curtis, Node, Gum Tree and Blythe.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3663 8597 3665 8595 3669 8596 3715 8581
3722 8537 3719 8535 3722 8532 3723 8529
3661 8550
TIME...MOT...LOC 1421Z 271DEG 34KT 3711 8589 3662 8605
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:39 AM CDT | Special Weather Statement | LMK | Butler, Logan, Ohio | 36 min |
| Apr 14, 8:07 AM CDT | Special Weather Statement | LMK | Edmonson, Simpson, Warren | 38 min |
| Apr 14, 8:41 AM CDT | Special Weather Statement | LMK | Allen, Barren | 49 min |
| Apr 14, 10:00 AM CDT | Special Weather Statement | LMK | Boyle, Casey, Clinton, Cumberland, Jessamine, Lincoln and 1 more | 45 min |
| Apr 14, 10:45 AM CDT | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Garrard, Jessamine, Lincoln and 2 more | 60 min |
Nearby
Special Weather Statements in Kentucky, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.